Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 190, NWS Atlanta, GA

May 20, 2006Towns County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2006, 3:04 PM EDT for Towns County, Georgia. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 3:04 PM EDT (19:04 UTC)
Expired
May 20, 2006, 3:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Towns County, GA

The radar

The Greer radar (KGSP), 127 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:15 PM EDTHAIL 1.255 E Hiawassee, GAHAIL COVERED THE GROUND IN THE TITUS AREA AND SCATAWAY ROAD AREA.
May 20, 3:15 PM EDTHAIL 1.256 Ene Hiawassee, GAHAIL COVERED THE GROUND AT TWO DIFFERENT LOCATIONS FROM TITUS TO SCATAWAY ROAD JUST WEST OF TITUS...BOTH LOCATIONS JUST NORTH OF U.S. HIGHWAY 76.
May 20, 3:30 PM EDTHAIL 0.75Clayton, GAPUBLIC REPORTED 3/4 INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 201906
SVRFFC
GAC281-201930-
/O.NEW.KFFC.SV.W.0190.060520T1904Z-060520T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOWNS COUNTY IN NORTHEAST GEORGIA

* UNTIL 330 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF YOUNG HARRIS...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATE
  CITY...PRESLEY AND HIAWASSEE.

IF ON OR NEAR CHATUGE LAKE...GET OFF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3508 8375 3492 8385 3472 8341 3492 8329

$$
1 follow-up statement
000 
WWUS52 KFFC 201919
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SAT MAY 20 2006

GAC281-201930-
/O.CON.KFFC.SV.W.0190.000000T0000Z-060520T1930Z/
TOWNS GA-
315 PM EDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR TOWNS COUNTY...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
PRESLEY...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATE
CITY. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING SOUTH OF HIAWASSEE
WHICH COULD BECOME SEVERE. LOCATIONS IN THE PATH OF THIS STORM 
INCLUDE MOUNTAIN SCENE...MACEDONIA AND THE SWALLOW CREEK WILDLIFE 
MANAGEMENT AREA.

IF ON OR NEAR CHATUGE LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE 
CAUGHT ON THE WATER IN A THUNDERSTORM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3508 8375 3492 8385 3472 8341 3492 8329

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:10 AM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 20, 9:10 AM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 AM EDT SAT MAY 20 2006

.UPDATE...
QUICK UPDATE TO ADD SLIGHT CHANCE POPS FOR THIS MORNING OVER AREAS
WHERE SHOWERS OCCURRING. WILL ALSO ISSUE WIND ADVISORY FOR THE
AFTERNOON WITH MODELS INDICATING SPEEDS APPROACHING ADVISORY
CRITERIA.
&&

.PREVIOUS FORECAST...(TODAY THROUGH MONDAY)
CURRENT HEMISPHERIC H5 PATTERN SEEMS TO BE MORE PROGRESSIVE THAN
RECENT MONTHS. HIGH OVER LOW BLOCK PROGGED TO DEVELOP OVER CENTRAL
PACIFIC BY MONDAY BUT NOT EXPECTED TO PERSIST FOR TOO LONG. IN
SPITE OF PROGRESSIVE HEMISPHERIC SCALE PATTERN...NW FLOW ACROSS
THE ERN U.S. WILL DOMINATE THE SYNOPTIC SCALES THROUGH THE SHORT
TERM PERIOD.

STRONG BAROCLINIC ZONE ASSOCIATED WITH STRONGEST NW FLOW ACROSS
IL/KY/ERN TN WILL BE THE FOCUS FOR SEVERAL ROUNDS OF CONVECTION
AND NOCTURNAL MCS DEVELOPMENT THROUGH THE WEEKEND AND EARLY NEXT
WEEK.

CONVECTION DEVELOPED AROUND MIDNIGHT ACROSS ERN TN NEAR 850MB
MOISTURE CONVERGENCE BUT SHOULD CONTINUE TO WEAKEN AS INSTABILITY
DECREASES. REMNANTS OF CONVECTION COULD CLIP FAR NE GA THIS
MORNING. NO SVR STORMS EXPECTED THIS MORNING.

EXPECT ANOTHER ROUND OF SCT CONVECTION ACROSS ERN TN NEAR SFC
COLD FRONT SPREADING INTO NRN GA LATE THIS AFTERNOON AND TONIGHT.
1000-700MB MOST UNSTABLE CAPE VALUES PROGGED BY NAM AND GFS
BETWEEN 2000-3500 J/KG AND SFC-BASED LI AROUND -5 IN THIS AREA.
0-6KM SHEAR WILL WEAKEN SOME BUT REMAIN QUITE STRONG. STORMS COULD
PRODUCE VERY LARGE HAIL AND STRONG WINDS. WILL ADVERTISE FEW
SEVERE STORMS POSSIBLE IN HWO.

ANOTHER ROUND OF STORMS POSSIBLE SUNDAY AND MONDAY AS FRONT SAGS
SOUTH INTO GA...MAINLY LATE AFTERNOON AND OVERNIGHT ACROSS THE NRN
1/3 OF CWA WHERE WAA AND 850MB MOISTURE CONVERGENCE WILL REMAIN
HIGHER. CANT RULE OUT SVR STORMS BUT GFS INDICATING INSTABILITY
WILL NOT BE AS HIGH. WE CAN ONLY HOPE.

TEMPS SHOULD BE WELL ABOVE NORMAL TODAY AS WEST WINDS BRING IN
VERY WARM 1000-850MB TEMPS. PREFER BIAS ADJUSTED MAV GUIDANCE IN
MOST CASES.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
FRONT TO LIFT NORTH ON TUESDAY WHILE ANOTHER S/W DROPS DOWN INTO
TN VALLEY IN NW FLOW. BROUGHT POPS BACK UP AGAIN FOR WEDNESDAY.
GFS/ECMWF/DGEX BRING CLOSED UPPER LOW INTO THE LOWER MISS VALLEY
BY LATE THURS. NOT ENTIRELY SOLD ON THIS BUT CONSISTENCY AMONG
VARIOUS MODELS HAS ME KEEPING POPS UP THROUGH THE REST OF THE LONG
TERM PERIOD.

&&

.FIRE WEATHER...
ISSUED RED FLAG WARNING FOR ALL BUT FAR NORTH GA FOR 1PM TO 6PM THIS
AFTERNOON. WIND CRITERIA WERE MET FOR SOME LOCATIONS YESTERDAY AND
SHOULD BE MET FOR MOST LOCATIONS THIS AFTERNOON. WIND GUSTS COULD
EXCEED 30 MPH. HUMIDITY VALUES WILL BE ABOVE 25 PCT THRESHOLD BUT
NOT BY MUCH. COULD BE EVEN LOWER IF MODELS ARE NOT MIXING DOWN LOWER
DEWPOINTS ALOFT ENOUGH. MAX TEMPS WILL BE 90 OR ABOVE IN MANY
LOCATIONS. 10HR FUELS WERE 8-10 PCT ACROSS ALL BUT FAR NORTH GA
YESTERDAY AND EXPECT SIMILAR IF NOT SLIGHTLY LOWER VALUES TODAY.
GREEN VEGETATION AND LIGHTER FUELS SHOULD HELP BUT NOT FOR LARGER
FIRES.

&&

.AVIATION...
MOST CLOUDS IN THE MID TO UPPER LEVELS EXCEPT FOR SOME 5000-7000 FT
SCATTERED CLOUDS LATER TODAY. NO VSBY RESTRICTIONS EXPECTED TODAY.
WILL NEED TO WATCH N GA FOR CONVECTIVE ACTIVITY THIS MORNING AND
AGAIN LATE TODAY AND TONIGHT. SURFACE WINDS INCREASING 15-20 WITH
GUSTS TO 30 KTS LATE MORNING AND AFTERNOON. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         87  67  86  64 /  10  10  10  10
ATHENS          90  65  88  62 /  20  20  10  10
GAINESVILLE     86  65  84  62 /  30  20  20  10
ROME            88  64  87  63 /  30  20  30  10
COLUMBUS        91  67  91  65 /   5   5   5  10
MACON           91  63  92  61 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 11:00 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT MAY 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1100 AM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE THIS
AFTERNOON AND TONIGHT.

.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER AROUND THE FAR NORTH GEORGIA...
SOUTH TENNESSEE AND WESTERN CAROLINA AREA THROUGH TONIGHT. HIGH
PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS
WILL BE NORTH OF CARROLLTON TO ATHENS....LATE THIS AFTERNOON AND
TONIGHT. HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PARTS
OF NORTH GEORGIA THIS MORNING. ISOLATED THUNDERSTORMS ARE POSSIBLE
OVER PARTS OF NORTH GEORGIA SOUTH OF CARROLLTON TO ATHENS TONIGHT.

.DISCUSSION...
THE AIRMASS OVER FAR NORTH GEORGIA WILL BECOME UNSTABLE LATER TODAY
WITH CAPES INCREASING IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES
OF MINUS 4 TO MINUS 6. THIS INSTABILITY ALONG WITH A STATIONARY
FRONT IN THE AREA WILL GIVE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP OR MOVE INTO THE AREA FROM TENNESSEE AND
NORTH ALABAMA. THE LIMITING FACTOR WILL BE MOISTURE WITH DEW POINTS
SOUTH OF THE FRONT IN THE UPPER 50S TO LOWER 60S..

.OTHER HAZARDS...
GUSTY WINDS AND DRY FUEL MOISTURES WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS OVER MUCH OF NORTH AND CENTRAL GEORGIA
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION ACROSS NORTH
GEORGIA LATE THIS AFTERNOON OR EVENING.

TDP

In the hours before

Special weather statement, May 20, 2:51 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT MAY 20 2006

GAZ008-009-201915-
251 PM EDT SAT MAY 20 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
UNION AND TOWNS COUNTIES UNTIL 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR HIAWASSEE TO NORTHWEST OF BLAIRSVILLE...
MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION AND TOWNS COUNTIES. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS AND CHATUGE LAKE.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:44 AM EDTRed Flag WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 81 more14 hr
May 20, 9:40 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more9 hr
May 20, 3:38 PM EDTSevere Thunderstorm WarningFFCFannin, Murray37 min
May 20, 4:10 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer35 min
May 20, 4:20 PM EDTSevere Thunderstorm WarningFFCTowns, Union25 min
May 20, 4:40 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray35 min
May 20, 4:41 PM EDTSevere Thunderstorm WarningFFCFannin, Lumpkin, Union34 min
May 20, 4:49 PM EDTSevere Thunderstorm WarningFFCTowns14 min
May 20, 5:11 PM EDTSevere Thunderstorm WarningFFCLumpkin34 min
May 20, 5:14 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer16 min
May 20, 5:18 PM EDTSevere Thunderstorm WarningFFCDawson12 min
May 20, 5:25 PM EDTSevere Thunderstorm WarningFFCHall, White34 min
May 20, 5:30 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer15 min
May 20, 5:43 PM EDTSevere Thunderstorm WarningFFCLumpkin31 min
May 20, 7:01 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe44 min
May 20, 7:13 PM EDTSevere Thunderstorm WarningFFCFannin, Murray32 min
May 20, 7:33 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield42 min
May 20, 7:44 PM EDTSevere Thunderstorm WarningFFCUnion46 min
May 20, 7:48 PM EDTSevere Thunderstorm WarningFFCGilmer42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.